Oklahoma, 2010Damaging Winds in Oklahoma, August 20, 2010
August 20, 2010 · NWS OUN · 4 events in 3 counties and zones
Thunderstorms developed along a weak front and moved east and southeast through the early to mid evening hours. Strong winds accompanied the thunderstorms, producing some damage in the form of downed tree limbs and broken power poles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a weak front and moved east and southeast through the early to mid evening hours. Strong winds accompanied the thunderstorms, producing some damage in the form of downed tree limbs and broken power poles. The storms weakened below severe limits shortly after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 5:44 PM CST, 56 minutes earlier.
Area forecast discussion, Aug 20, 5:44 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT FRI AUG 20 2010
.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL ACROSS TERMINALS THIS FORECAST
PERIOD. WIDELY VARYING DEGREE OF THUNDERSTORMS POTENTIAL BETWEEN
MODELS...BUT THERE ARE SOME ISOLATED STORMS TRYING TO FORM JUST
SOUTHWEST OF KPNC. WE WILL INCLUDE A TEMPO FOR A FEW HOURS AT KPNC
BUT WILL LEAVE MENTION OF CB OUT OF REMAINING TERMINALS. WINDS WILL
BE MUCH WEAKER TOMORROW MOST LOCATIONS AS SURFACE TROUGH SETTLES
INTO THE REGION.
&&
.DISCUSSION...
WEAK COLD FRONT WILL CONT TO GRADUALLY MOVE ACROSS THE AREA TONIGHT
THROUGH SATURDAY EVENTUALLY STALLING NEAR THE RED RIVER.
MEANWHILE... A SHORTWAVE WILL CONT TO MOVE ACROSS THE CENTRAL
PLAINS. SHOWERS/STORMS WILL REMAIN POSSIBLE TONIGHT INTO SATURDAY
ACROSS PARTS OF THE FA DUE TO LIFT ASSOCIATED WITH THE SHORTWAVE AND
FRONT. MEANWHILE... WARM OVERNIGHT LOWS AND HOT TEMPS AHEAD OF THE
FRONT SAT WILL LEAD TO HEAT INDEX VALUES ABOVE 105 IN PARTS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SO WILL CONT WITH CURRENT
HEAT ADVISORY.
MODELS SHOW UPPER RIDGE WILL BE OVER THE REGION LATE THIS WEEKEND
THROUGH NEXT WEEK. HOWEVER... A SHORTWAVE MOVING ACROSS THE NORTHERN
PLAINS WILL PUSH A STRONGER COLD FRONT SOUTH ACROSS THE FA MON
NIGHT/TUES. WITH THE RIDGE OVERHEAD/WARM TEMPS ALOFT... THE CHANCE
FOR STORMS WILL BE MINIMAL WITH THIS FRONT... BUT THE FRONT WILL
COOL TEMPS BACK DOWN TO THE LOW TO MID 90S FOR THE LAST HALF OF NEXT
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 74 99 72 98 / 30 10 10 0
HOBART OK 73 102 72 102 / 20 10 10 0
WICHITA FALLS TX 76 103 75 105 / 20 20 10 10
GAGE OK 67 97 64 97 / 10 10 10 0
PONCA CITY OK 71 97 69 93 / 30 10 0 0
DURANT OK 77 103 75 101 / 10 20 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR OKZ032-039>048-050>052.
TX...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR TXZ086-089-090.
&&
06/25
Hazardous weather outlook, Aug 20, 6:20 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT FRI AUG 20 2010
OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
720 PM CDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG A WEAK COLD
FRONT THIS EVENING AND TONIGHT. THE RISK OF SEVERE WEATHER IS
LOW...BUT LOCALLY DAMAGING WINDS ARE POSSIBLE.
DISCUSSION...
THUNDERSTORMS ALONG THE SURFACE FRONTAL BOUNDARY WILL BE
DISORGANIZED...BUT HIGH CLOUD BASES AND VERY HOT TEMPERATURES WILL
ALLOW STORMS TO PRODUCE STRONG WIND GUSTS. LOCALLY DAMAGING WIND
GUSTS CANNOT BE RULED OUT. OTHER HAZARDS WILL INCLUDE HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. THUNDERSTORMS WILL TEND TO WEAKEN
AFTER 8 PM...BUT ISOLATED HEAVY DOWNPOURS AND THUNDER MAY CONTINUE
TO OCCUR THROUGH TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE RED RIVER VALLEY THROUGH
SATURDAY NIGHT. THEN A STRONGER COLD FRONT IS FORECAST TO ARRIVE ON
TUESDAY...PRODUCING A CHANCE OF THUNDERSTORMS...AT LEAST IN WESTERN
OKLAHOMA.
OTHER HAZARDOUS WEATHER...
THE HEAT ADVISORY FOR PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS IS IN EFFECT THROUGH SATURDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.
BURKE/MAXWELL/03In the hours before
Special weather statement, Aug 20, 6:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT FRI AUG 20 2010
OKZ006-007-011-012-210030-
GARFIELD OK-ALFALFA OK-GRANT OK-MAJOR OK-
702 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...GRANT
AND MAJOR COUNTIES.
AT 702 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF POND CREEK TO 11 MILES
SOUTHWEST OF GOLTRY...MOVING EAST AT 35 MPH. THE STRONGEST STORM WAS
JUST WEST OF HILLSDALE. ALL OF THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3679 9746 3640 9773 3638 9833 3662 9812
Special weather statement, Aug 20, 6:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT FRI AUG 20 2010
OKZ006-007-011-012-210045-
GARFIELD OK-ALFALFA OK-GRANT OK-MAJOR OK-
724 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...GRANT
AND MAJOR COUNTIES.
AT 723 PM CDT...STRONG THUNDERSTORMS WAS LOCATED NEAR KREMLIN AND
JUST NORTHWEST OF LAHOMA...MOVING EAST-NORTHEAST AT 20 MPH. THE
STRONGEST STORM WAS LOCATED JUST NORTHWEST OF LAHOMA AND WILL LIKELY
AFFECT THE NORTHERN PORTIONS OF ENID.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3664 9748 3640 9775 3639 9825 3664 9804
Special weather statement, Aug 20, 6:40 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT FRI AUG 20 2010
OKZ007-008-012-210100-
GARFIELD OK-KAY OK-GRANT OK-
740 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT AND KAY
COUNTIES.
AT 740 PM CDT...SCATTERED STRONG THUNDERSTORMS EXTENDED FROM 5 MILES
EAST OF LAMONT...TO KREMLIN....TO 4 MILES SOUTH OF CARRIER...MOVING
EAST AT 30 MPH. ALL OF THE STORMS WILL PRODUCE STRONG WIND GUSTS.
THE STRONGEST STORM WILL MOVE NEAR THE KREMLIN AREA.
HAZARDS INCLUDE...
WIND GUSTS TO 45 TO 55 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3680 9696 3659 9742 3659 9746 3657 9746
3643 9770 3637 9810 3641 9810 3658 9792
3677 9753Thunderstorm Wind, Garfield
- When
- August 20, 6:40 PM CST to 6:41 PM CST
- Where
- Garfield County, Kremlin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -97.830
A couple of power poles were snapped approximately 8 feet from base. The poles were downed along the roadway. Monetary damages were estimated.
Thunderstorm Wind, Major
- When
- August 20, 7:15 PM CST to 7:16 PM CST
- Where
- Major County, Ringwood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.380, -98.250
Large tree limbs were downed across the town. Monetary damages were estimated.
Thunderstorm Wind, Garfield
- When
- August 20, 7:50 PM CST to 7:51 PM CST
- Where
- Garfield County, 2 mi WSW of Enid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.388, -97.913
Large tree limbs up to eight inches in diameter were downed, mainly across the western sides of Enid. Monetary damages were estimated.
Thunderstorm Wind, Blaine
- When
- August 20, 8:20 PM CST to 8:21 PM CST
- Where
- Blaine County, Southard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.060, -98.480
No damage was reported with the wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Illinois, August 20, 20101 death · $45,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, August 20, 20104 injured · $208,000 · EF1 · 23 events
- Flash Flood and Lightning Strikes in Georgia, August 20 to 21, 2010$755,000 · 9 events
- Damaging Winds in Wisconsin, August 20, 2010$227,000 · 87 kt wind · 29 events
- Flash Flooding and Damaging Wind in Iowa, August 20, 2010$500,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 20, 20101 injured · $80,000 · 70 kt wind · 10 events
- Excessive Heat in Oklahoma, August 20 to 22, 20104 injured · 8 events
- Lightning Strike in Louisiana, August 20, 2010$40,000 · 1 event
- Flash Flood and Hail in Missouri, August 20 to 21, 2010$15,000 · 60 kt wind · 15 events
- Flash Flood and Damaging Winds in Iowa, August 20, 20101 injured · $11,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 20, 2010$20,000 · 58 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20101 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254847, 254848, 254849, 254850.